Missouri, 2023

Hail and Damaging Winds in Missouri, May 10, 2023

May 10, 2023 · NWS SGF · 5 events in 4 counties and zones

Showers and storms persistent over the region as moisture was pulled northward ahead of an upper level low that moved northward from central Texas into western Missouri. There were a few reports of severe hail and wind damage, but overall less severe weather than the previous few days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Showers and storms persistent over the region as moisture was pulled northward ahead of an upper level low that moved northward from central Texas into western Missouri. There were a few reports of severe hail and wind damage, but overall less severe weather than the previous few days. Rainfall accumulations of one to two inches occurred mainly south of I-44 and east of I-49.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 2:16 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 10, 2:16 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
316 AM CDT Wed May 10 2023

Key Messages:

1. Scattered showers and thunderstorms this afternoon through
tonight. No severe weather is expected.

2. Additional rain chances through the end of the week into the
weekend. Severe weather chances remain marginal.

3. Above normal temperatures continue into the weekend.

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Wed May 10 2023

Current Conditions and Synoptic Pattern: Water vapor imagery and
upper air analysis continue to show a complex pattern with a mid
level ridge over the area with upper level troughs on both the
east and west coasts. There was also a upper level disturbance
across Texas which was slowly drifting east. The severe MCS and
associated cold pool that moved through the area yesterday
evening has created subsidence and a near surface stable layer
however some elevated instability still remains. The effective
front has also drifted south into central Arkansas and Oklahoma. Temps
have dropped into the lower 60s with dewpoints in the upper 50s
to lower 60s. Still a decent amount of mid to high level clouds
over the area. Could be some brief, patchy fog around sunrise
given high Rh, mainly areas that saw sufficient rainfall and
where skies clear enough.

Today: Filtered sunshine will occur at times as mid and high
clouds continue to move through the area. Upper level energy
across Texas will begin to drift northeast by this afternoon with
the front also lifting back north into the area. The combination
of these will likely lead to isolated or scattered showers and
thunderstorms that develop in Arkansas this afternoon and drift
north to northwest into southern Missouri late in the afternoon
and evening. Forecast soundings show a convective temp of about 80
degrees which is about our forecast high. While instability will
be on the increase, deep layer shear will be lacking (less than
15kts). Therefore, while no severe storms are expected, there
will be lightning and heavy downpours as PW values increase to
1.50in. HREF precip guidance suggests pockets of locally heavy
rainfall (0.25-0.75in) with this activity as well, especially
south of I-44.

Tonight: Instability will be on the decrease in the evening with a
lull in the shower/thunderstorm activity after sunset. The upper
level energy will continue drifting into the area after midnight
and a low level jet with higher PW air (1.7in) will lift into the
area therefore the precip chances will be on the increase after
midnight. Instability/lightning chances looks low overnight
with mainly areas of showers.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 AM CDT Wed May 10 2023

Thursday: The upper level trough out west will begin to move east
which will continue to nudge the AR/OK shortwave into the area
Thursday. There will be plenty of lift and moisture to keep at
least scattered showers and thunderstorms across the area during
the day. Instability looks low given the clouds with no severe
weather expected at this time. Clouds and precip will keep
temperatures closer to average with most places remaining in the
70s.

There will likely be some thunderstorm activity that develop
across Kansas and Oklahoma Thursday evening, closer to the
stronger upper level energy. Given the lack of instability across
our region it remains unclear if any of this activity remains
strong as it moves into southeast Kansas and western Missouri late
Thursday night into Friday morning. Right now any severe chances
remain low/marginal in that region.

Friday through the weekend: Several pieces of upper level energy
will move through the southwest flow into the central plains.
This lead to daily rain chances, especially during the heating of
the day. Ensembles continue to paint fairly broad areas of
rainfall during this time however it remains possible that there
could be significant dry time given the sometimes too bullish
global model qpf output. Severe weather chances still look
low/marginal given the lack of stronger wind fields. Temps will
likely creep back above average, in the 80s. There will be fairly
deep moisture over the area therefore locally heavy rainfall will
occur with any activity that can either move slowly or be
influenced by heavier rates in thunderstorms.

Next Week: Model ensemble clusters are hinting at a pattern change
next week with the upper flow becoming a little more
northwesterly. This would open the door to slightly drier
conditions and temps back closer to average. This is also
supported by CIPS extended analogs and CPC outlooks.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1106 PM CDT Tue May 9 2023

Showers and thunderstorms continue to push east of the sites early
in the TAF period. Some gusty, variable winds up to 25-30 kt are
being observed in the wake of this system. Otherwise, the
prevailing wind will be out of the southeast at 10-15 kt.
Additional scattered showers and thunderstorms are expected to
develop across southern Missouri Wednesday afternoon into the
evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Didio
Hazardous weather outlook, May 10, 3:25 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
425 AM CDT Wed May 10 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
425 AM CDT Wed May 10 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms will develop across southern
Missouri this afternoon and evening. No severe weather is expected
however lightning and locally heavy rainfall will be potential
hazards, especially south of Interstate 44.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the rest of the week and into the weekend. Locally heavy
rainfall and a few strong storms will be the main hazards.
Widespread severe weather or flooding is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 10, 12:10 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     1 NW HURLEY             36.94N 93.51W
05/09/2023                   STONE              MO   UTILITY COMPANY

            ELECTRIC COMPANY REPORTING STORM DAMAGE
            ACROSS POWER LINES DUE TO WIND ACROSS
            SERVICE AREA INCLUDING NORTHERN STONE
            COUNTY.

&&

MB
Local storm report, May 10, 1:02 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 AM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     HARWOOD                 37.96N 94.15W
05/09/2023                   VERNON             MO   PUBLIC

            PHONE POLE DOWN IN HARWOOD.

&&

MB
Local storm report, May 10, 1:05 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     GIRARD                  37.51N 94.84W
05/09/2023                   CRAWFORD           KS   PUBLIC

            LARGE TREE LIMB DOWN ON HOUSE IN GIRARD.

&&

MB
Local storm report, May 10, 1:18 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     WILLARD                 37.30N 93.43W
05/09/2023                   GREENE             MO   EMERGENCY MNGR

            911 HAD REPORTS OF DOWN TREES IN WILLARD.

&&

MB
Local storm report, May 10, 1:28 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     PITTSBURG               37.41N 94.71W
05/09/2023                   CRAWFORD           KS   FIRE DEPT/RESCUE

            TREE DOWN WITH POWERLINES DOWN IN THE 100
            BLOCK OF WEST JEFFERSON IN PITTSBURG.

&&

MB
Local storm report, May 10, 2:52 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 AM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     AIRPORT DRIVE           37.14N 94.52W
05/09/2023                   JASPER             MO   BROADCAST MEDIA

            NORTH HEIGHTS IN JOPLIN, LARGE TREE DOWN OFF
            PEARL ST.

&&

MB

The radar

The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Christian

When
May 10, 5:26 AM CST
Where
Christian County, 1.3 mi ESE of Billings
Reported by
Mesonet
Coordinates
37.060, -93.550

Rainfall of 3.81 inches fell in a 24 hour period.

Thunderstorm Wind, Greene

When
May 10, 2:38 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.200, -93.290

A large tree was split with half falling across the intersection of South Avenue and Mount Vernon Street.

Hail, Greene

When
May 10, 2:39 PM CST
Where
Greene County, Springfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.200, -93.300

Nickle sized hail was reported.

Hail, Pulaski

When
May 10, 5:22 PM CST
Where
Pulaski County, 1.78 mi ESE of Palace
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.610, -92.120

Spotters estimated hail from nickle to ping pong ball sized hail fell.

Thunderstorm Wind, Webster

When
May 10, 5:49 PM CST
Where
Webster County, 1.3 mi ENE of Marshfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.340, -92.900

A large tree branch was blown down.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094157, 1094158, 1094159, 1094160, 1094161.